Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 23, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Nov 25, 2020, 2:46 AM MST for Natrona County, Wyoming. It took effect at Nov 25, 2020, 9:00 AM MST. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 25, 2020, 2:46 AM MST (09:46 UTC)
- In effect from
- Nov 25, 2020, 9:00 AM MST
- Expired
- Nov 25, 2020, 6:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Riverton, WY
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 25, 11:33 AM MST | NON-TSTM WND GST 60 | 6 Nw Mills, WY | ASOS STATION KCPR CASPER AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2480 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
011 WWUS75 KRIW 250946 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 246 AM MST Wed Nov 25 2020 WYZ020-260100- /O.UPG.KRIW.HW.A.0013.201125T1600Z-201126T0100Z/ /O.NEW.KRIW.HW.W.0023.201125T1600Z-201126T0100Z/ Natrona County Lower Elevations- Including the city of Casper 246 AM MST Wed Nov 25 2020 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Natrona County Lower Elevations. * WHEN...From 9 AM this morning to 6 PM MST this evening. * IMPACTS...Mainly to travel. Travel will be difficult, especially for light and high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. Keep both hands on your steering wheel in case of a sudden, strong wind gust. Fasten loose objects or shelter objects in a safe location, prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/riw
3 follow-up statements
795 WWUS75 KRIW 251548 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 848 AM MST Wed Nov 25 2020 WYZ020-260100- /O.CON.KRIW.HW.W.0023.201125T1600Z-201126T0100Z/ Natrona County Lower Elevations- Including the city of Casper 848 AM MST Wed Nov 25 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Natrona County Lower Elevations. * WHEN...Until 6 PM MST this evening. * IMPACTS...Mainly to travel. Travel will be difficult, especially for light and high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. Keep both hands on your steering wheel in case of a sudden, strong wind gust. && $$ Team Riverton/21
967 WWUS75 KRIW 251908 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1208 PM MST Wed Nov 25 2020 WYZ020-260100- /O.CON.KRIW.HW.W.0023.000000T0000Z-201126T0100Z/ Natrona County Lower Elevations- Including the city of Casper 1208 PM MST Wed Nov 25 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. At 1130 AM, the Casper Airport measured a wind gust of 60 mph. * WHERE...Natrona County Lower Elevations. * WHEN...Until 6 PM MST this evening. * IMPACTS...Mainly to travel. Travel will be difficult, especially for light and high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. Keep both hands on your steering wheel in case of a sudden, strong wind gust. && $$ Team Riverton/21
033 WWUS75 KRIW 260123 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 623 PM MST Wed Nov 25 2020 WYZ020-260230- /O.EXP.KRIW.HW.W.0023.000000T0000Z-201126T0100Z/ Natrona County Lower Elevations- Including the city of Casper 623 PM MST Wed Nov 25 2020 ...HIGH WIND WARNING HAS EXPIRED... Wind speeds have decreased across the area and the threat for high wind no longer exists. Thus, the high wind warning has been allowed to expire as of 6 PM MST. $$ For more information from the National Weather Service visit https://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Nov 24, 2:40 PM MST, 12 hours 6 minutes earlier.
Area forecast discussion, Nov 24, 2:40 PM MST, 12 hours 6 minutes before
Area Forecast Discussion National Weather Service Riverton WY 240 PM MST Tue Nov 24 2020 .SHORT TERM...Tonight through Tuesday night No real concerns in the very short term through tonight with ridging in place across the area bringing sunshine and near so somewhat above normal temperatures. However, things will change starting late tonight and especially Wednesday into Wednesday night. And with the contrast in the conditions, we will split the discussion in West and East of the Divide. West of the Divide...Most areas are having a dry and seasonable day. There are a few snow showers with some upslope flow around Grand Targhee, but they are light and no impacts since they want the snow. These will continue into the evening hours. The question is what will happen with the main Pacific front and trough that will move into the area on Wednesday. The models have come into somewhat decent agreement in regards to timing of the system. All are slower and keep almost all of the steady snow out until around noon and many areas until after around 2 pm. They also agree on the timing of the heaviest and steadiest snow, mainly from 3 pm through around midnight, especially between 3 pm and 9 pm when the area gets some extra lift from the left front quadrant of an 120 knot jet streak. They also agree on the placement of the heaviest snow, mainly from southwestern Yellowstone into northern Teton County. There are differences in QPF though. The Weather Prediction Center amounts look too high with the orographic effects, so we knocked those amounts down somewhat. We do have some advisory level amounts in the aforementioned areas. However, we will hold off on highlights for impact reasons. Mainly, that the heaviest snow will fall over southwestern Yellowstone Park, which is closed to vehicle traffic right now; and the ski resorts that want the snow. In addition, winds will not be very strong with this event, so blowing snow should not be a huge concern. We will issue a Special Weather Statement though for any travel concern. The heaviest snow should end by midnight but lighter snow showers will continue through the night and into Thanksgiving Day. East of the Divide...The main concern here is wind. With the approaching Pacific system, southwest flow will develop and with the tightening pressure gradient winds will increase. This will especially be the case from Muddy Gap through Casper tonight into Wednesday. As for high winds, it is borderline. The GFS does have a few 50 knot wind barbs at 700 millibars. However, the NAM and European do not. There will be some downward forcing through from the right front quadrant of an 120 knot jet streak though. Since it will be a busy travel day and it could impact some main roads, we will hoist a high wind watch for Natrona County only for now. There could be a few high wind gusts in the Green Mountains, but these would be only at the high elevations where impacts would be slim to none this time of year. Winds should decrease following the passage of the front as flow turns northwest. As for snow, downsloping flow should limit it. There will be some snow showers across northern Wyoming, especially in the Big Horn range with some orographic enhancement. There will not be a lot of moisture to work with though so amounts should remain light. As for the lower elevations, the best chance would be in northern Johnson County, especially late Wednesday night. && .LONG TERM... On Thursday, expect any snow over the northwest to be winding down with less than an additional inch of accumulation. Moving into Friday, some ridging builds into the state with a high projected to be centered off the California coast. This ridge axis is forecasted to be over the southern portion of Wyoming by Friday afternoon with more of an east-west orientation than the more typical north-south orientation. For Saturday the flow looks to become more zonal. Winds may pick up, especially across the north with models showing a clipper moving through Montana and the Dakotas. There may be some flurries with this feature across the north, but nothing of significance. This system may bump temperatures down several degrees for Sunday before rebounding again on Monday. Overall, expect temperatures a few degrees either side of normal for the most part throughout the period. && .AVIATION...18Z Issuance Scattered snow showers across the west are decreasing or ending this morning with ceilings lifting. Some mid to high clouds are likely to persist across the western mountains in the vicinity of KJAC. Elsewhere, mainly clear skies will continue today. A gusty west to southwest wind will increase this afternoon, first impacting KRKS and then KCPR after 00z. Tonight, expect a steady increase in wind at KCPR through Wednesday morning, with southwest gusts approaching 40 kts. && .FIRE WEATHER... Other than some light snow showers in the western mountains, expect dry conditions through Wednesday morning. A weather system approaching from the west will bring snow showers to the western mountains, especially from Wednesday afternoon into Wednesday evening. Meanwhile, dry conditions will continue East of the Divide. Strong to possible high winds will be possible from Muddy Gap through Casper with breezy conditions in southern Wyoming. Relative humidity will remain above critical levels. Mixing and smoke dispersal will be generally fair to poor but good in the windier locations. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Wednesday morning through Wednesday afternoon for WYZ020. && SHORT TERM...Hattings LONG TERM...Clayton AVIATION...Myers FIRE WEATHER...Hattings
Hazardous weather outlook, Nov 24, 1:24 PM MST, 13 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 124 PM MST Tue Nov 24 2020 WYZ001>020-022>030-252030- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 124 PM MST Tue Nov 24 2020 ...High Wind Watch for Natrona County on Wednesday... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday...Strong to potentially high winds possible from Muddy Gap through Natrona County. Please see High Wind Watch for details. Wednesday and Thanksgiving Day...Snow likely mainly across the west and northwest Wednesday and Wednesday night. The steadiest snow should mostly end by Thanksgiving morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. TEAM RIVERTON
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.